Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 1:59 AM CDT for Hutchinson County, Turner County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2006, 1:59 AM CDT (06:59 UTC)
- Expired
- Jun 20, 2006, 2:38 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hutchinson County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:02 AM CDT | HAIL 1 | Menno, SD | |
| Jun 20, 2:21 AM CDT | HAIL 0.75 | 12 W Hurley, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200659 SVRFSD SDC067-125-200745- /O.NEW.KFSD.SV.W.0070.060620T0659Z-060620T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 159 AM CDT TUE JUN 20 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 245 AM CDT * AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MENNO...OR ABOUT 23 MILES NORTH OF YANKTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREEMAN AROUND 220 AM CDT... MARION AROUND 240 AM CDT... HURLEY AROUND 245 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4330 9768 4316 9759 4322 9703 4347 9720 $$ MJF
3 follow-up statements
000 WWUS53 KFSD 200711 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 210 AM CDT TUE JUN 20 2006 SDC067-125-200745- /O.CON.KFSD.SV.W.0070.000000T0000Z-060620T0745Z/ TURNER SD-HUTCHINSON SD- 210 AM CDT TUE JUN 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR SOUTHEAST HUTCHINSON AND TURNER COUNTIES... AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF MENNO...OR ABOUT 18 MILES SOUTHWEST OF PARKER...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FREEMAN AROUND 220 AM CDT... MARION AROUND 240 AM CDT... PARKER...HURLEY AROUND 245 AM CDT... LAW ENFORCEMENT REPORTED NICKEL TO QUARTER SIZE HAIL...FROM 155 AM TO 202 AM IN MENNO SOUTH DAKOTA. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4330 9768 4316 9759 4322 9703 4347 9720 $$ MJF
000
WWUS53 KFSD 200730
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 AM CDT TUE JUN 20 2006
SDC067-200739-
/O.CAN.KFSD.SV.W.0070.000000T0000Z-060620T0745Z/
HUTCHINSON SD-
229 AM CDT TUE JUN 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST HUTCHINSON COUNTY IS
CANCELLED...
THE STORM HAS EXITED HUTCHINSON COUNTY.
LAT...LON 4322 9717 4321 9718 4321 9725 4320 9727
4320 9735 4319 9737 4319 9739 4340 9740
4347 9719 4323 9702
$$
SDC125-200745-
/O.CON.KFSD.SV.W.0070.000000T0000Z-060620T0745Z/
TURNER SD-
229 AM CDT TUE JUN 20 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR TURNER COUNTY...
AT 229 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. MULTIPLE STORMS WERE LOCATED IN TURNER
COUNTY...BUT THE STRONGEST CELL WAS LOCATED 10 MILES SOUTH OF
MARION...OR ABOUT 12 MILES SOUTHWEST OF PARKER...MOVING NORTHEAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARION AROUND 240 AM CDT...
PARKER...HURLEY AROUND 245 AM CDT...
AT 221 AM...A TRAINED SPOTTER REPORTED PENNY SIZE HAIL 12 MILES WEST
OF HURLEY IN TURNER COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4322 9717 4321 9718 4321 9725 4320 9727
4320 9735 4319 9737 4319 9739 4340 9740
4347 9719 4323 9702
$$
MJF000
WWUS53 KFSD 200738
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT TUE JUN 20 2006
SDC125-200747-
/O.CAN.KFSD.SV.W.0070.000000T0000Z-060620T0745Z/
TURNER SD-
237 AM CDT TUE JUN 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR TURNER COUNTY HAS BEEN
CANCELLED...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4322 9717 4321 9718 4321 9725 4320 9727
4320 9735 4319 9737 4319 9739 4340 9740
4347 9719 4323 9702
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:55 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 19, 8:55 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT MON JUN 19 2006 .DISCUSSION... AXIS OF INSTABIL FM WRN SD INTO WRN NEB WL GRADUALLY SHIFT NEWD OVERNIGHT ON EDGE OF MID LEVEL CAP. SCT ELEV TRW SHUD BEGIN TO DVELOP AFT 06Z AS LLJ INCREASES. LATEST NAM SHOW BEST H85 INSTABIL FM SCNTRL SD TO NW IA BY 12Z WITH H85 LIS OF -2 TO -4. ALSO SLY LLJ INCREASE TO 25 TO 35 KTS AND IMPINGE THIS AXIS AFT 06Z. SO WUD EXPECT BEST CHC OF TRW AFT 06Z WITH HIGHEST POPS FM SCNTRL SD TO NR SUX. LESSER POPS TO THE NE AND HAVE TRIMMED BACK POPS A BIT ACRS SW MN LATER TONIGHT. INSTABIL AXIS WL LIFT NEWD TUE MORN WITH BEST CHC OF TRW E OF A BKX-SLB LINE. MAIN SVR THREAT AFT 06Z WUD BE LARGE HAIL...AS LOW LEVEL INVERSION MAY BE STG ENOUGH TO PREVENT MUCH DAMAGING WINDS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE &&
Hazardous weather outlook, Jun 19, 7:53 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT MON JUN 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 753 PM CDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:36 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 24 min |
| Jun 20, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 51 min |
| Jun 20, 3:18 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 20, 4:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 20, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 41 min |
| Jun 20, 6:09 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.